OBJECTIVE: To describe a patient who developed delirium when switched from cimetidine to famotidine. CASE SUMMARY: An 84-year-old Taiwanese woman was hospitalized for tarry stools. Her past medical history revealed only a decrease in renal function. She tolerated both oral and intravenous cimetidine therapy with a daily dose of 400-900 mg intermittently for 20 years. On hospital days 1-3, cimetidine 300 mg was injected intravenously every eight hours without difficulty. Considering the possible existence of a cimetidine-resistant bleeding ulcer, famotidine 20 mg was given twice daily orally on hospital days 4-7 and then injected intravenously. Six days after being switched from cimetidine to famotidine, the woman's mental status deteriorated. A series of clinical tests revealed no apparent causative factors. Famotidine was then suspected as a probable cause of her delirium. Discontinuation of the drug resulted in rapid resolution of the patient's delirious status. DISCUSSION: Famotidine crosses the blood-brain barrier less easily than cimetidine and was taken for a much shorter period in this patient. Thus, we propose that the occurrence of delirium in this patient was associated with famotidine, but not cimetidine, and was idiosyncratic rather than dose related. Furthermore, this case involved an elderly patient with compromised renal function who developed delirium in response to intravenous, but not oral, administration of famotidine. These factors seem to increase the risk for famotidine-induced delirium. CONCLUSIONS: Clinicians should be aware of the possible occurrence of delirium following a switch from one histamine2-receptor antagonist to another. In rare instances, patients switched to famotidine from cimetidine may experience delirium, particularly elderly patients with poor renal function who receive intravenous famotidine.
|頁（從 - 到）||1045-1048|
|期刊||Annals of Pharmacotherapy|
|出版狀態||已發佈 - 2001|
ASJC Scopus subject areas
- 藥理學、毒理學和藥劑學 (全部)